Estimates of the discrete spectrum of a linear operator pencil. (English) Zbl 1117.47009

Author’s abstract: Based on the direct methods of the perturbation theory, sufficient conditions are established for the finiteness of the discrete spectrum of linear pencils of the form \(L(\lambda)=B-\lambda A\), where \(A\) and \(B\) are bounded selfadjoint operators. An estimate for the discrete spectrum is also presented. As applications, we study the spectrum of the characteristic equation of radiation energy transfer.


47A56 Functions whose values are linear operators (operator- and matrix-valued functions, etc., including analytic and meromorphic ones)
47A10 Spectrum, resolvent
47A55 Perturbation theory of linear operators
34L05 General spectral theory of ordinary differential operators
34L15 Eigenvalues, estimation of eigenvalues, upper and lower bounds of ordinary differential operators
46J10 Banach algebras of continuous functions, function algebras
47N55 Applications of operator theory in statistical physics (MSC2000)
Full Text: DOI


[1] Bart, H.; Gohberg, I.; Kaashoek, M.A., Minimal factorization of matrix and operator functions, Oper. theory adv. appl., (1979), Birkhäuser Verlag Basel · Zbl 0424.47001
[2] Baumgartel, H., Analytic perturbation theory for matrices and operators, (1984), Akademic-Verlag Berlin · Zbl 0591.47013
[3] Binding, P.; Eschwe, D.; Langer, H., Variational principles for real eigenvalues of selfadjoint operator pencils, Integral equations operator theory, 38, 190-206, (2000) · Zbl 0984.47011
[4] Birman, M.S., On the spectrum of singular boundary-value problems, Mat. sb., 55, 125-174, (1961), (in Russian)
[5] Case, K.M.; Zweifel, P.F., Linear transport theory, (1967), Addison-Wesley Reading, MA · Zbl 0132.44902
[6] Chandrasekhar, S., Radiative transfer, (1960), Dover New York · Zbl 0037.43201
[7] Cojuhari, P.A.; Feldman, I.A., On the finiteness of the discrete spectrum of a self-adjoint operator, Mat. issled., 47, 35-40, (1978), (in Russian)
[8] Cojuhari, P.A.; Feldman, I.A., On conditions of the finiteness of the discrete spectrum for the characteristic equation of radiation energy transfer, Mat. issled., 77, 98-103, (1984), (in Russian) · Zbl 0552.47009
[9] Cojuhari, P.A., On the finiteness of the discrete spectrum of some pseudodifferential operators, Mat. issled., 80, 85-97, (1985), (in Russian)
[10] P.A. Cojuhari, Estimates of the number of perturbed eigenvalues, in: Operator Theory, Operator Algebras and Related Topics, Proc. of OT 17 Conf., Bucharest, 2000, pp. 970-111 · Zbl 1020.47010
[11] Davison, B., Neutron transport theory, (1957), Clarendon Press Oxford · Zbl 0077.22505
[12] Eni, V.M., On the stability of the root number of an analytical operator function and on perturbations of their characteristic numbers and eigenvectors, Dokl. akad. nauk, 173, 6, 1251-1254, (1967), (in Russian) · Zbl 0157.45302
[13] Eni, V.M., Semistability of the root number of a linear operator, Mat. issled., 2, 73-84, (1967), (in Russian) · Zbl 0157.45302
[14] D. Eschwe, H. Langer, Triple variational principles for eigenvalues of self-adjoint operators and operator functions, SIAM J. Math. Anal. 34 (1) 228-238 · Zbl 1026.47011
[15] Feldman, I.A., On the finiteness of the discrete spectrum for the characteristic equation of radiation energy transfer with a holder indicatrix, Izv. akad. nauk MSSR mat. (1), 23-30, (1980), (in Russian)
[16] Feldman, I.A., On the discrete spectrum of the characteristic equation of radiation energy transfer, Mat. issled., 1, 35, 236-243, (1975), X (in Russian)
[17] Germogenova, T.A., Local properties of solutions of the transport equation, (1986), Nauka Moscow, (in Russian) · Zbl 0593.35004
[18] Gohberg, I.C., Linear operators depending analytically on a parameter, Dokl. akad. nauk, 78, 629-632, (1951), (in Russian) · Zbl 0042.34604
[19] Gohberg, I.C.; Krein, M.G., Introduction of the theory of linear nonselfadjoint operators in Hilbert space, (1965), Nauka Moscow, (in Russian) · Zbl 0181.13503
[20] Griesemer, M.; Siedentop, H., A minimax principle for the eigenvalues in spectral gaps, J. London math. soc. (2), 60, 490-500, (1999) · Zbl 0952.47022
[21] Kaper, H.G.; Lekkerkerker, C.G.; Hejtmanek, J., Spectral methods in linear transport theory, Oper. theory adv. appl., vol. 5, (1982), Birkhäuser Verlag Basel · Zbl 0498.47001
[22] Lekkerkerker, C.G., Spectral properties of operators in linear transport theory, Integral equations operator theory, 2, 3, 365-387, (1979) · Zbl 0424.47015
[23] Marcus, A.S., Introduction to the spectral theory of polynomial operator pencils, Transl. math. monogr., vol. 71, (1988), Amer. Math. Soc. Providence, RI
[24] Maslennikov, M.V., The Milne problem with anisotropic-scattering, Proc. Steklov inst. math., 97, (1968), (in Russian) · Zbl 0187.07901
[25] Naimark, M.A., Normed rings, (1968), Nauka Moscow, (in Russian) · Zbl 0089.10102
[26] Schatten, R., Norm ideals of completely continuous operators, (1960), Springer-Verlag Berlin · Zbl 0090.09402
[27] Schwinger, J., On the bound states of a given potential, Proc. natl. acad. sci. USA, 47, 122-129, (1961)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.